Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 74, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 29, 2002, 7:00 PM MDT for Corson County, South Dakota. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 29, 2002, 7:00 PM MDT (01:00 UTC)
- Expired
- Jun 29, 2002, 7:45 PM MDT
- In force
- 45 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
County Corson County, SD
The radar
The Bismarck radar (KBIS), 117 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 7:15 PM MDT | Thunderstorm Wind 52 E | Little Eagle, SD | Sixty mph winds downed some tree limbs and also blew a shed door off. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 1.0 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 996 J/kg
- Mixed-layer CIN
- -122 J/kg
- Mixed-layer LCL
- 3920 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 169 m²/s²
- 0-3 km storm-relative helicity
- 279 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KABR 300100 SVRABR SDC031-300145- /NEW.KABR.SV.W.0133.300100-300145/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 700 PM MDT SAT JUN 29 2002 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA * UNTIL 745 PM MDT * AT 700 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTH OF LITTLE EAGLE...OR ABOUT 15 MILES SOUTH OF MCLAUGHLIN...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LITTLE EAGLE AROUND 710 PM MDT MAHTO...MCLAUGHLIN AROUND 730 PM MDT KENEL AROUND 745 PM MDT THIS IS A DANGEROUS STORM. TAKE SHELTER NOW REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. LAT...LON 4562 10104 4553 10072 4587 10039 4595 10070 FAUCETTE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 2:05 PM MDT, 4 hours 55 minutes earlier.
Area forecast discussion, Jun 29, 2:05 PM MDT, 4 hours 55 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN NATIONAL WEATHER SERVICE ABERDEEN SD 305 PM CDT SAT JUN 29 2002 MAJOR ISSUES WITH THIS AFTN PACKAGE REVOLVE AROUND PCPN CHCS TONIGHT FOR THE WEST...AND PCPN CHANCES MONDAY FOR THE EAST. CURRENTLY TEMPS ACROSS FAR WRN CWA HAVE WARMED ENOUGH TO ERODE CAP. SOME ISOLD CU STARTING TO FORM...BUT NOTHING ORGANIZED YET. MODELS DIFFER SLIGHTLY ON THE FINER DETAILS...WITH THE AVN SEEMING TO DO A BETTER JOB IN THE NEAR TERM. DRYLINE CONTS TO PUSH E...WITH DWPTS FALLING NICELY ON THE WRN SIDE OF BOUNDARY. WITH LARGE DWPT SPREAD OUT WEST...FEEL THAT IF ANY TSRA DEVELOP...WILL BE WIND MAKERS WITH VERY LITTLE PCPN TOUCHING GROUND. DRY LIGHTNING COULD ALSO BE REAL THREAT. ALSO HELPING PSBL TSRA FORMATION WILL BE GOOD 85H-7H FRONTOGENESIS TAKING PLACE BETWEEN 00Z-06Z SUNDAY. BOTH AVN AND ETA AGREE ON THIS FEATURE...WITH DECENT 7H Q-VECTOR CONVERGENCE. BEST THETA-E FORCING TAKES PLACE ALONG THE ERN CWA...BUT WITH 7H TEMPS PROGGED TO BE +13 TO +15 AT 7H...CAP MAY WEAKEN...BUT NOT BREAK. PROBABLY WILL SEE SOMETHING SIMILAR TO LAST NIGHT...WHERE ENOUGH SPRINKLES LANDED ON ASOS TO REGISTER A TRACE. WILL MENTION SMALL POPS FOR KMBG AREA...AND LEAVE EVERYBODY ELSE DRY. TROF/FRONT PUSHES THROUGH ON SUNDAY...WITH LOWER DWPTS AND SLIGHTLY COOLER(RELATIVE TO TDY) TEMPS. SUNDAY SHOULD ACTUALLY BE A NICE DAY WITH LIGHTER WNDS AND COOLER TEMPS. NEXT CONCERN SHOWS UP LATE SUNDAY NIGHT INTO MONDAY. AVN/ETA BOTH SHOW GOOD 7H WAVE PUSHING THROUGH DURING THE DAY ON MONDAY...WITH THE AVN A BIT SLOWER. GOOD 7H THETA-E FORCING SEEN WITH MODERATE AMOUNTS OF 85H-7H FRONTOGENESIS TAKING PLACE. HOWEVER...THERMAL RIDGES AT 8H AND 7H RETURN...AND NOT SURE THAT WE WILL WARM UP ENOUGH TO REACH CONVECTIVE TEMPS. DWPTS REBOUND QUICKLY ON MONDAY...WITH LOWER 70S EXPECTED ALONG I-29 CORRIDOR. ETA SEEMS TO LATCH ONTO CAPPING IDEA...WHILE AVN IS REAL BULLISH WITH PCPN ON MONDAY. FOR NOW WILL CONT HOT AND DRY FCST FOR MONDAY. GUIDANCE TEMPS SEEMED BALLPARKISH...WITH EXCEPTION OF TUESDAY. APPEARS THAT GUIDANCE MAY BE A BIT TOO LOW. WENT A CATEGORY ABOVE GUIDANCE FOR TUESDAY. .EXTENDED DISCUSSION... EXTENDED REMAINS A QUANDARY. THIS TIME THE EXT AVN WANTS TO LATCH ON TO A TROUGH/COOL FRONT AND DRAG IT DOWN INTO NEBRASKA AND IOWA AND KEEP IT THERE UNTIL THURSDAY. THIS WOULD MEAN A SIGNIFICANT CHANGE IN MAX TEMPS WED AND THUR OF EXTENDED. THIS DRASTIC SLOW DOWN IN THE AVN MAY BE ANOMALOUS SINCE LAST FEW RUNS HAVE SHOWCASED A BIT OF A FASTER WARM FRONT RETURN SCENARIO. MAJORITY OF OTHER EXTENDED MODELS STILL HAVE A SOLUTION THAT BRINGS RETURN OF WARM FRONTAL BOUNDARY TO NORTH OF CWA BY WEDNESDAY...SIMILAR TO EXT AVN EXCEPT THAT THEY ARE ALL A BIT FASTER. AVN EXTENDED PRECIP FORECAST CONTINUES TO PEG A LARGE AREA OF > .25 INCH PRECIP OVER CWA THROUGHOUT DAYS 5 THROUGH 7. FOR NOW...WILL LEAVE PRECIP OUT OF EXTENDED AS GUIDANCE NUMBERS ARE NOT VERY HELPFUL OR SIGNIFICANT. .ABR...NONE. HINTZ/DORN
Nearby
Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.